Indiana, 2019

Hail in Indiana, May 17, 2019

May 17, 2019 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 2:59 PM EST, 50 minutes earlier.

Area forecast discussion, May 17, 2:59 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
359 PM EDT Fri May 17 2019

.SYNOPSIS...
A boundary running wnw to ese through the area will be a focus
for thunderstorm activity this evening. This boundary will lift
northward overnight as ridging aloft builds in, providing dry
conditions on Saturday. A low pressure system on Sunday will
bring gusty winds and another round of thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A boundary laying out wnw to ese will lift north tonight as
upper level ridging builds in. Storms firing along it will feed
off of unstable air with ample heating to the south, interacting
with a southward advancing cold front in northern Ohio. Between
these two features, an MCV tracking east out of Indiana will
also help initiate convection and give added spin to storms that
are present. This turning will help storms to deepen, increasing
the potential for large hail, and very heavy rainfall.

Areas worked over from last night will have a quicker response
to any storms moving over them with regards to flooding
potential. Attm, this area is not experiencing any upstream
development but will continue to be monitored closely.

Overnight lows will range from the low 60s in most locations,
possibly upper 50s north of I-70 as the cold front noses in.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Storms will have lifted northward overnight and should not be in
the picture on Saturday as the upper ridge builds in and the
earlier cold front from tonight lifts northeast as a warm front.
Southerly flow will result and temperatures will rise nicely
into the mid 80s, possibly upper 80s in the south.

Overnight, the warm influx of air will see lows bottom out
around 65 in most locations. Being in the warm sector, minimal
cloud cover is expected unless the system to the west tracks in
a little quicker than expected early Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
For Sunday into Sunday night, a mid level trough with embedded
short wave energy will pivot northeast from the central/southern
Plains to the western Great Lakes. This system continues to
show a decent surface low and fairly strong wind field. The mid
level ridge will move east on Sunday while the mid level
trough/embedded energy pushes a cold front east. A decent
surface pressure gradient, strong low level jet moving in ahead
of the cold front, and diurnal mixing, will result in a windy
day over much of the region. In fact, the 00Z ECMWF ensembles
and 12Z GFS momentum transfer from its soundings suggest that
locations across the western two-thirds CWFA may flirt with 40
knot gusts. Have allowed for wind gusts up to 45 mph at this
time, but we may eventually need a wind advisory if confidence
increases for 45 to 50 mph gusts. In terms of convective
coverage, this may come in two waves. We may see a weakening
area of showers/storms from late morning into early afternoon
pushing in from the west. The cold front itself is not expected
to move into the western CWFA until the evening. Thus, the best
chance for strong to severe storms will be across the west from
late afternoon into the evening along and just ahead of the cold
front. The threat for severe will diminish through the evening
as instability wanes and overall forcing weakens. The main
severe weather threat would be damaging winds given the strong
wind field. Will mention both threats in the HWO. Highs will
range from the upper 70s west to the mid 80s east. Lows by
Monday morning will range from the mid 50s northwest to the
lower 60s east.

As the mid level trough pushes northeast across the remainder
of the Great Lakes on Monday, the cold front will push east as
well. Any lingering shower activity should move out of our
eastern locations during the morning with skies becoming partly
cloudy. In a CAA pattern, temperatures will vary. Highs will
range from the mid 60s northwest to near 80 southeast.

High pressure at the surface and aloft is expected to move into
the region Monday night, then move east on Tuesday. This should
provide a window of dry weather. After cooler lows in the mid
40s north to the lower 50s south, highs on Tuesday will range
from the mid 60s north to the mid 70s south.

The extended forecast continues to be muddled with uncertainty
(in terms of timing) as we head into mid to late week next week.
A warm front will likely move into the region on Wednesday
followed by a cold front Wednesday night into Thursday. The
front may stall out across the region on Thursday. Have kept a
chance of showers and thunderstorms in the forecast during this
period. Highs will mostly be in the 80s.

By Friday, models indicate that mid level ridging may try to
assert itself as it builds northward into the Ohio Valley,
sending old frontal boundary north as a warm front. Have gone
with a dry forecast along with increasing humidity and warm
temperatures in the 80s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through the period with west-
northwest winds gusting to 15-20 mph this afternoon. Some fog is
possible over KLUK in the Miami/Ohio river valley confluence,
but most of the region and TAF sites will remain VFR with the
exception of any convective activity that sparks this afternoon.

This potential activity remains in very high question as to
when or where it begins. Storms that develop will have a high
potential for very heavy rainfall, and gusty winds. Given the
uncertainty, removed thunderstorms from earlier forecast in
favor of a later timing of showers and will be quick to amend if
storms initiate upstream of any of the TAF sites.

OUTLOOK...Thunderstorms will be possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, May 17, 2:44 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
344 PM EDT Fri May 17 2019

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>064-070>072-080-
181945-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-
Highland-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

Flooding in areas that have already been hit from storms yesterday
remains a concern with the  presence of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts exceed 40 mph. Storms are
expected to develop along or just ahead of an eastward-moving cold
front. These storms may contain damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ066-073>075-080-KYZ089>099-OHZ077>079-181945-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-
Hamilton-Clermont-Brown-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts exceed 40 mph. Storms are
expected to develop along or just ahead of an eastward-moving cold
front. These storms may contain damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

OHZ065-073-074-082-181945-
Fairfield-Ross-Hocking-Pike-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

Flooding in areas that have already been hit from storms yesterday
remains a concern with the presence of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KYZ100-OHZ081-088-181945-
Lewis-Adams-Scioto-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 17, 2:58 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Fri May 17 2019

INZ080-KYZ089-094-172030-
Switzerland IN-Carroll KY-Owen KY-
358 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWITZERLAND...
CARROLL AND NORTHWESTERN OWEN COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Carrollton, Sanders, Worthville, Prestonville, Langstaff, Wheatley,
Locust, English, Eagle Station, Easterday and General Butler State
Park.

This includes I-71 in Kentucky between mile markers 40 and 53.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3870 8530 3871 8523 3869 8520 3871 8520
      3873 8500 3868 8497 3865 8493 3855 8497
      3856 8501 3857 8504 3857 8507 3860 8508
      3859 8517 3859 8522 3860 8522 3863 8523
TIME...MOT...LOC 1958Z 269DEG 24KT 3866 8523

Hatzos
Special weather statement, May 17, 3:07 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
407 PM EDT Fri May 17 2019

INZ073-074-KYZ091-OHZ077-172030-
Ripley IN-Dearborn IN-Boone KY-Hamilton OH-
407 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...
DEARBORN...NORTHERN BOONE AND NORTHWESTERN HAMILTON COUNTIES UNTIL
430 PM EDT...

At 406 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...

Locations impacted include...
Cincinnati, Harrison, Batesville, Lawrenceburg, Greendale, Aurora,
Bright, Burlington, Hidden Valley, Oakbrook, Cleves, Milan, Shawnee,
Moores Hill, Taylor Creek, Miami Heights, Blue Jay, Mack, Dunlap and
Dry Ridge.

This includes the following Interstates...
 I-74 in Indiana between mile markers 152 and 171.
 I-74 in Ohio between mile markers 0 and 11.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3915 8523 3930 8518 3929 8464 3900 8469
TIME...MOT...LOC 2006Z 280DEG 19KT 3921 8506

AR
Special weather statement, May 17, 3:27 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
427 PM EDT Fri May 17 2019

INZ074-KYZ091-OHZ077-172100-
Dearborn IN-Boone KY-Hamilton OH-
427 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DEARBORN...NORTHERN
BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 500 PM EDT...

At 427 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...

Locations impacted include...
Cincinnati, Florence, Cheviot, Villa Hills, Lawrenceburg, Greendale,
Aurora, Oakbrook, Bright, Burlington, Hidden Valley, Cleves, Shawnee,
Bridgetown, Delhi Township, Miami Heights, Monfort Heights, Mack,
Delhi Hills and Blue Jay.

This includes I-74 in Ohio between mile markers 7 and 8, and between
mile markers 10 and 14.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3924 8499 3920 8460 3902 8463 3895 8471
      3902 8486 3903 8488 3903 8489 3911 8508
TIME...MOT...LOC 2027Z 291DEG 19KT 3915 8498

Hatzos
Special weather statement, May 17, 3:34 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
434 PM EDT Fri May 17 2019

KYZ089-090-094-095-172100-
Carroll KY-Owen KY-Gallatin KY-Grant KY-
434 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL...WESTERN
GRANT...NORTHERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL 500 PM
EDT...

At 434 PM EDT, radar indicated a strong thunderstorm 7 miles
southwest of Kentucky Speedway, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Williamstown, Dry Ridge, Owenton, Kentucky Speedway, Glencoe,
Sanders, Sparta, Stewartsville, Cherry Grove, Long Ridge, Wheatley,
Eagle Hill, New Liberty, Twin Bridges, Keefer, Eagle Station,
Needmore, Holbrook and Lawrenceville.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 49 and 61.
 I-75 in Kentucky between mile markers 149 and 153, and near mile
marker 158.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3855 8500 3857 8504 3857 8506 3874 8505
      3873 8462 3858 8456 3850 8466
TIME...MOT...LOC 2034Z 291DEG 19KT 3862 8501

Hatzos
Special weather statement, May 17, 3:43 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
443 PM EDT Fri May 17 2019

OHZ080>082-172115-
Pike OH-Highland OH-Adams OH-
443 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS...WEST CENTRAL
PIKE AND SOUTHERN HIGHLAND COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT, radar indicated a strong thunderstorm 8 miles
northeast of Sardinia, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...

Locations impacted include...
Hillsboro, Peebles, Marshall, Kincaid Springs, Belfast, New Market,
Mowrystown, Sinking Spring, Poplar Grove, Danville in Highland
County, May Hill, Serpent Mound, Locust Grove, Berrysville, State
Route 136 at US Route 62, Smoky Corners and Buford.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3901 8367 3902 8367 3902 8371 3906 8383
      3920 8378 3914 8323 3889 8331
TIME...MOT...LOC 2043Z 290DEG 30KT 3912 8372

AR
Special weather statement, May 17, 3:45 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
445 PM EDT Fri May 17 2019

OHZ082-088-172115-
Pike OH-Scioto OH-
445 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND
NORTHWESTERN SCIOTO COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT, radar indicated a strong thunderstorm 9 miles
southeast of Kincaid Springs, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Lucasville, Rosemount, Rarden, Wakefield, Mcdermott, Ladd, Mount Joy,
Bear Creek, Elm Grove and Germany.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3891 8327 3906 8321 3904 8287 3892 8287
      3879 8299
TIME...MOT...LOC 2045Z 281DEG 18KT 3897 8320

Hatzos

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dearborn

When
May 17, 3:49 PM EST to 3:51 PM EST
Where
Dearborn County, 0.87 mi NW of Homestead
Measured
0.75 in hail
Reported by
Public
Coordinates
39.140, -84.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816239.